Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 12, NWS Birmingham, AL

March 14, 2019Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 14, 2019, 1:21 PM CDT for Lamar County, Marion County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2019, 1:21 PM CDT (18:21 UTC)
Expired
Mar 14, 2019, 2:15 PM CDT
In force
54 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 12:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 522 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
522 m²/s²
0-3 km storm-relative helicity
618 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 1:10 PM CDT, 11 minutes earlier.

Area forecast discussion, Mar 14, 1:10 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
110 PM CDT Thu Mar 14 2019

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

Several competing factors are at play for the potential severe
weather threat today, with an environment conditionally favorable
for tornadic supercells but weakly forced. The surface pattern is
somewhat complicated this morning. The vertically stacked mid-
latitude cyclone centered west of Kansas City has weakened
slightly but still remains a powerful 978mb low pressure system.
The initial convectively reinforced cold front/occluded front near
the Mississippi River is in the process of washing out as a speed
max rotating around the base of the Plains trough has induced
return flow over the ArkLaTex, and the area of showers and storms
 associated with this boundary yesterday evening has weakened to
just a plume of scattered showers. Meanwhile the new return flow
has caused the boundary extending southward from the surface low
to Texas to became the predominant synoptic front, essentially
causing the surface low to become "un-occluded". Interaction of
this new boundary with the dry line has resulted in a new severe
squall line developing over the ArkLaTex. This squall line is
expected to weaken across Mississippi later this morning, but its
outflow boundary could possibly serve as a source of lift for
storms in our area today, ahead of the Pacific front/dry line
which will be the primary source of lift.

These boundaries will trigger showers and thunderstorms with
daytime heating this afternoon. Little in the way of upper-level
forcing for ascent will be present today, with forcing associated
with the trough remaining northwest of the area and neutral 500mb
height tendencies during the day today. Some warm/dry air at mid-
levels will also serve as a cap. The environment will be
conditionally favorable for severe storms as mid to upper 60s
combined with temperatures in the upper 70s will result in CAPE
values of 1500 J/kg. 0-6 km bulk shear will be around 55-60 kts,
with a component of the shear vectors oriented perpendicular to
the boundary resulting in a supercellular convective mode during
the afternoon. Backed winds at the surface and a 45-50 kt LLJ will
result in a couple hundred m2/s2 of SRH. These environmental
parameters would be supportive of a significant severe weather
event, but the forcing continues to remain the limiting factor.
Expect fairly good coverage of showers and storms based on
available moisture, but the point of uncertainty will be how well
updrafts can sustain themselves due to warm/dry air aloft while
also not getting sheared apart by the strong bulk shear. CAMs
offer a mixed bag of solutions with the HRRR being the most
aggressive, though it seems to have been running too hot during
previous events.

SPC has included our far northern counties in an enhanced risk of
severe storms. Have some reservations about this, but this will be
where the best combo of instability/shear/forcing will be, and
HREF neighborhood UH probabilities have their highest values here.
So, if we have tornadoes in our forecast area today this is where
they are most likely to be. Additionally, cannot completely rule
out a strong tornado there given the environmental parameters IF
a strong updraft can sustain itself. Will not include this threat in
the severe graphics at this time however given the very
conditional nature. The slight risk has also been expanded
eastward based on increased instability and storm motions.
Regarding other modes of severe weather, damaging wind potential
looks limited due to the cellular convective mode, but dry air
aloft/high DCAPE and downward momentum transfer could result in
isolated pockets of damaging winds. Mid-level lapse rates steepen
this afternoon, which could allow rotating updrafts to produce
quarter size hail, so will mention this threat as well. Finally,
extended the wind advisory issued yesterday evening eastward and
in time to cover the daylight hours today. 925mb winds do weaken
somewhat by midday, but this will be offset by daytime mixing to
allow some 30kt gusts, especially on ridgetops.

This evening, storms will begin to congeal into a QLCS as the
front moves into the area and weak height falls begin to develop.
This QLCS could pose a severe threat initially, before it becomes
oriented parallel to the low-level flow and 0-3km shear vectors,
and low-level flow weakens/veers. This, along with the decrease
in instability from nocturnal cooling, should end the severe
threat by 1 AM.

32/Davis

.LONG TERM...
Friday through Wednesday.

By Friday morning the surface cold front has cleared our southeast
counties. Have kept the mention of chance and likely post frontal
PoPs generally along and south of the I-59 corridor as low and mid
level RH values remain nearly saturated and forcing is maintained in
the upper levels. Rain chances gradually decrease from northwest to
southeast throughout the day Friday. Noticeably cooler temperatures
are expected Friday night as northerly winds advect cooler air into
the area. Cloud cover and elevated winds should prevent frost in our
far northern counties Friday evening.

A less active and quieter weather is expected for the latter part of
the weekend into much of next week. By Saturday, upper level
troughing has pushed towards the east coast, while split flow begins
to dominate the west coast. Subsidence and confluent flow
characterize the upper levels, while the surface is dominated by
high pressure. For much of this period, conditions will be drier
and cooler for Central Alabama. High temperatures will generally
be in the 50's and 60's. Low temperatures ranging from the upper
30's to 40's. The exception will be for Saturday night as low
temperatures in our northern counties will be in the low 30's.
Clear skies and calm to light surface winds could allow for patchy
frost to develop in our far northern counties Saturday night.
Will continue to monitor the potential for frost through the
remainder of the period as moisture associated with upper level
waves of energy and surface wind speed could impact development.

07

&&

.AVIATION...
18Z TAF Discussion.

Radar currently showing TSRA convection across MS with only a few
showers across Central Alabama. That will change as MS convection
moves into the west part of the state over the next hour or two.
Have timed convection with pre-frontal and front for terminals.
Some sites will go VFR for a few hours this afternoon outside of
convection, but should go down this evening as front nears. Winds
stay up this afternoon then shift as front nears. Post front rain
is possible for some for early Friday.

08

&&

.FIRE WEATHER...

Showers and thunderstorms will develop this afternoon, becoming
more widespread during the late afternoon and evening. A few
strong to severe storms are possible this afternoon and evening
especially west of Interstate 59. Winds will be gusty now through
this evening. However, with high relative humidity and saturated
soil conditions, there are no fire weather concerns expected at
this time. Rain lingers into Friday. Dry conditions are expected
for the weekend on through the beginning of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  60  37  56  33 /  90  30   0   0   0
Anniston    55  59  39  56  34 /  90  50  10   0   0
Birmingham  53  60  39  56  35 /  90  20   0   0   0
Tuscaloosa  53  60  39  58  36 /  90  20  10   0   0
Calera      55  58  40  56  36 /  90  40  10   0   0
Auburn      61  63  42  58  37 /  70  60  20  10   0
Montgomery  60  63  44  60  38 /  80  60  20  10  10
Troy        63  66  45  59  38 /  70  60  40  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 6 PM CDT this evening for the following
counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...
Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion...
Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Mar 14, 12:58 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1258 PM CDT Thu Mar 14 2019

ALZ011>015-017>050-152100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1258 PM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible through 1 AM Friday. While isolated
severe storms are possible as far south as a Demopolis to Clanton to
Wedowee line, the highest threat will be along and west of the
Interstate 59 corridor. Threats will include isolated tornadoes and
quarter size hail, with isolated damaging winds also possible.

Breezy conditions will continue today. Gradient winds could gust as
high as 35 mph through 6 PM along and north of a Demopolis to Calera
to Wedowee line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Temperatures are expected to drop into the low 30s in far northern
counties on Sunday morning, and some isolated locations could drop
below freezing.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 9:46 PM CDTWind AdvisoryBMXBibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 16 more20 hr
Mar 14, 2:23 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens52 min
Mar 14, 2:41 PM CDTSevere Thunderstorm WarningBMXFayette64 min
Mar 14, 2:59 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens24 min
Mar 14, 3:37 PM CDTSevere Thunderstorm WarningBMXWalker53 min
Mar 14, 3:46 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa44 min
Mar 14, 4:18 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker42 min
Mar 14, 4:24 PM CDTSevere Thunderstorm WarningBMXWalker39 min
Mar 14, 4:33 PM CDTSevere Thunderstorm WarningBMXTuscaloosa57 min
Mar 14, 4:42 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter52 min
Mar 14, 4:51 PM CDTSevere Thunderstorm WarningBMXJefferson39 min
Mar 14, 4:53 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair82 min
Mar 14, 4:58 PM CDTTornado WarningBMXBlount32 min
Mar 14, 5:13 PM CDTTornado WarningBMXEtowah, St. Clair28 min
Mar 14, 5:17 PM CDTSevere Thunderstorm WarningBMXHale58 min
Mar 14, 5:24 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair66 min
Mar 14, 5:39 PM CDTSpecial Weather StatementBMXWinston36 min
Mar 14, 5:56 PM CDTTornado WarningBMXSt. Clair34 min
Mar 14, 6:00 PM CDTAreal Flood AdvisoryBMXBlount, Etowah, Jefferson, Walker2 hr
Mar 14, 6:04 PM CDTSevere Thunderstorm WarningBMXBibb, Perry56 min
Mar 14, 6:07 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah68 min
Mar 14, 6:13 PM CDTTornado WarningBMXBibb, Perry47 min
Mar 14, 6:17 PM CDTTornado WarningBMXCalhoun38 min
Mar 14, 6:50 PM CDTSevere Thunderstorm WarningBMXCleburne29 min
Mar 14, 6:50 PM CDTTornado Warning Tornado observedBMXBibb, Chilton40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.